Laurel and Associates, Ltd.

Tip #114: Employee Orientation

Tip #114: Employee Orientation

On April 20, 2006, Posted by , In curriculum design, By , , With Comments Off on Tip #114: Employee Orientation

When an organization experiences a merger or when divisions within that organization need to intermesh, both seasoned as well as new employees may require an orientation to the new situation. Not only do they need to understand the new interrelationships, they also need to understand the separate functions and services provided by the contributing organizational components.

In 1999, the Wisconsin Department of Transportation determined that three divisions had an integral relationship that needed to be made clear to new employees. As a result of the needs assessment, a two day program was created by a wonderfully creative team of representatives from each of the three divisions. Here are the learning objectives and the activities for the afternoon of the first day. The activities are underlined.

Title: Intermodal Interactions

Workshop Description: Using interactive exercises, this two day basic orientation session is designed to acquaint the participants with the three modal divisions and how they interface with each other. On the first day, the focus is on what it means to be involved in an intermodal division partnership. On the second day, the focus is on the variety of functions and services provided by the three modal divisions.

Day One: Making the Intermodal Connections [afternoon]

Learning Objectives: During this session, the participants will:

d. locate key offices at Hill Farms;
e. participate in the transportation systems development cycle; and
f. discuss expectations and issues with the division administrators and deputies.

Lesson Plan/ Methods:

Objective Methods

(d) 12:45 Getting a Sense of Hill Farms (45 minutes)
The teams are given floor plans for all of the specific floors of the building that have relevance to the modal divisions, and a checklist of questions to answer about certain sites in the building.

[Note: The sites they are asked to locate will be tied to the reasons why they would typically contact or visit that site in the course of performing their work. Sites in each division continue the color coding introduced in the yarn exercise: green for DTID, burgundy for DTD, and yellow for DTIM. Areas of the floor plans that are not relevant to their mission will be labeled and shaded out.]

They are given 35 minutes to visit the sites, enter them on the floor plan, and answer the questions.

[Note: The questions should include: Where is the Secretary’s Office? What is the room number? What is on the plaque outside the Secretary’s Office? Where is the lab? What is on the window wall of the DTID Administrator’s office? What route do you have to follow to find the DTD Administrator’s office? etc.]

[Goal: Gain a sense of the layout of the building and locate offices that they may need to visit in the future. Also, ensure that the participants now have “maps” to assist them in locating sites if and when they need to visit Hill Farms in the future.]

The teams reconvene to report their answers and to discuss the reasons why they might need to visit that site. Reinforce the idea that the participants now not only have a sense of place, they also can attach faces to names of people at Hill Farms.

1:30 Break (10 minutes)

(e) 1:40 Following the Winding Path (50 minutes)
The transportation systems development cycle is introduced, to prepare the participants to play a board game which duplicates the decisions, issues, and consequences of this process.

As a game and job aid, the participants are also alerted to their “secret decoder ring,” which provides definitions for basic terms and acronyms used by the divisions.

[Note: This “decoder ring” will be made of several layered paper discs, with a space for the term and the corresponding definition. It will contain basic terms and acronyms necessary for the game. The participants will be referred to the dot.net as an additional reference source for terms.]

[Note: The game board “path” will be the transportation systems development cycle- planning, setting priorities, developing projects, etc. (an expanded and amended version of the “Long and Winding Road,” now designed to include all three divisions’ responsibilities). The game pieces will be different modes of transportation (a la Monopoly). Reality cards would identify issues, or choices. The intent of this game is to give the participants a real sense of who is involved, when, and what they have to (decide to) do in different situations.}

[Goal: Provide real-life examples of the complexity of transportation system decision-making, with the diversity of services, modes, customers, and interests. Also provide instances where intermodal connections and partnering occur.]

2:30 Break (10 minutes)

(e) 2:40 Following the Winding Path (50 minutes)
Brief debriefing, to have the participants highlight key points or issues that have come to their attention as they have played the game.

The teams discuss their findings and conclusions, referring to a summary questionnaire. Key points in the cycle are emphasized, with anecdotes of real situations. (20 minutes) 3:30 Break (10 minutes)

(f) 3:40 Creating Mutual Expectations (40 minutes)
Working in four groups, the participants are asked to identify what they expect from their management, posting their ideas on flip charts. (10 minutes)

The groups report out, so that their ideas can be categorized in preparation for discussion with their administrators. (10 minutes)

The administrators and their deputies rejoin the session, to hear what the participants have identified as their expectations. (5 minutes)

The administrators then discuss what they need in return from their employees in order to fulfill the employees’ expectations. (10 minutes)

General question and answer and discussion period. (5 minutes)

Goal: Establish productive dialogue between management and supervisors regarding respective goals and expectations.]

4:20 Closing Up Shop (10 minutes)
Summary statement of key content covered in the session. The participants then complete an evaluation sheet for this session.

4:30 Adjourn.

Share
Comments are closed.